Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 128, NWS Charleston, WV

December 28, 2005Greenup County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Dec 28, 2005, 3:20 PM EST for Greenup County, Kentucky. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 28, 2005, 3:20 PM EST (20:20 UTC)
Expired
Dec 28, 2005, 3:52 PM EST
In force
32 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Greenup County, KY

The radar

The Charleston,WV radar (KRLX), 105 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 28, 3:30 PM ESTHAIL 0.88Oldtown, KYNICKEL SIZED HAIL REPORTED AT OLDTOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 282021
SVRRLX
KYC089-282100-
/O.NEW.KRLX.SV.W.0128.051228T2020Z-051228T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
320 PM EST WED DEC 28 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENUP COUNTY IN KENTUCKY

* UNTIL 400 PM EST

* AT 314 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF OLDTOWN...OR NEAR CARTER CAVES STATE PARK...AND WAS MOVING
  NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LOAD...
  GREENBO LAKE...
  LETITIA...
  NAPLES...
  GREENUP...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3874 8291 3870 8288 3859 8286 3855 8281
      3854 8270 3850 8268 3840 8285 3841 8293
      3841 8298 3846 8305 3849 8311

$$

16
1 follow-up statement
000 
WWUS51 KRLX 282052
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
351 PM EST WED DEC 28 2005

KYC089-282101-
/O.CAN.KRLX.SV.W.0128.000000T0000Z-051228T2100Z/
GREENUP KY-
351 PM EST WED DEC 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR GREENUP COUNTY IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. 
THEREFORE...THE WARNING HAS BEEN CANCELLED. NICKEL SIZED HAIL WAS 
REPORTED THROUGHOUT THE COUNTY.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3874 8291 3870 8288 3859 8286 3855 8281
      3854 8270 3850 8268 3840 8285 3841 8293
      3841 8298 3846 8305 3849 8311

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 12:39 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Dec 28, 12:39 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1239 PM EST WED DEC 28 2005

.AVIATION...

A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT. GENERALLY VFR WITH
CEILINGS 4000-6000 FEET AHEAD OF THE FRONT...BRIEFLY LOWERING TO
MVFR IN RAIN SHOWERS AND ISOLATED THUNDERSTORMS AHEAD OF THE FRONT.
EXPECT FRONTAL PASSAGE AROUND 02-03Z AT HTS...05Z-06Z AT CRW AND
PKB...08Z-10Z AT CKB AND BKW AND EKN. AFTER FRONTAL PASSAGE...
BECOMING IFR CEILING AND VSBY IN RAIN SHOWERS...MIXING WITH SNOW AT
BKW AFTER 14Z.
&&

.PREVIOUS DISCUSSION...
(ISSUED 1114 AM EST WED DEC 28 2005)

SHORT TERM (REST OF TODAY)...

UPPER LOW AND COLD FRONT APPROACHING OUR REGION FROM THE WEST. THE
BEST CHANCE OF PRECIP THIS AFTERNOON WILL BE WEST OF THE OHIO RIVER
AS THE SYSTEM APPROACHES...AND IN THE SOUTHERN MOUNTAINS AS DEEPER
MOISTURE STREAMS NORTHEASTWARD ALONG THE APPALACHIANS. LOOKS TO BE A
CONVECTIVE SCENARIO FOR US WITH SHOWERS...AND EVEN ISOLATED THUNDER
FOR MID TO LATE AFTERNOON. TEMPS THIS AFTERNOON HAVE ALMOST ALREADY
TOPPED OUT...AND WITH CLOUDS MOVING IN...SHOULD NOT GET HIGHER THAN
OUR CURRENT FORECAST HIGHS.

PREVIOUS DISCUSSION...
(ISSUED 625 AM EST WED DEC 28 2005)

AVIATION...

AFTER THE INITIAL BAND OF VFR TO HIGH MVFR CEILINGS...A BRIEF
IMPROVEMENT WILL OCCUR.  THIS AFTERNOON THE PRECIPITATION CURRENTLY
ACROSS WESTERN KENTUCKY SHOULD BE OVER THE WESTERN PORTIONS OF OUR
CWA.  IN THE TAFS...HAVE BEGUN THE MENTION OF -SHRA AT 22Z FOR PKB
AND HTS...AND THEN AS LATE AS 01Z FOR EKN.  THE AMOUNT OF
PRECIPITATION ACROSS OUR EASTERN CWA WILL GREATLY DEPEND ON THE
AMOUNT OF CONVECTION THE SETS UP ACROSS GEORGIA AND THE CAROLINAS
THIS AFTERNOON...WITH STRONGER STORMS ACROSS THE SOUTH ABLE TO
WEAKEN THE INFLOW ACROSS THE CENTRAL AND EASTERN APPALACHIANS.  AS
THE SFC LOW MOVES NORTHEASTWARD ACROSS OHIO OVERNIGHT...THE WRAP
AROUND MOISTURE WILL BE IN FULL EFFECT WITH LOWERING CEILINGS
THROUGH DAYBREAK...WITH MOST LOCATIONS DROPPING TO IFR BETWEEN
09-12Z.

PREVIOUS DISCUSSION...
(ISSUED 325 AM EST WED DEC 28 2005)

LONG TERM (THURSDAY THROUGH TUESDAY)...

MODELS DIFFER SLIGHTLY...LOW PRESSURE TO MOVE THROUGH OHIO VALLEY.
NAM KEEPS PRIMARY LOW TOGETHER AND GFS DEVELOPS SECONDARY
LOW ALONG VA/MD COAST.  LIKE THE GFS SCENARIO AS TROF
NEGATIVELY TILTS WITH SECONDARY LOW BECOMING THE PRIMARY. IN ANY
CASE...KEEPING CAT POPS THURSDAY MORNING.  LOW MOVES OUT OF THE
REGION QUICKLY ON THURSDAY WITH LOW FORMING ALONG COAST AND WILL
DIMINISH POPS THROUGHOUT THE DAY AND NIGHT.  COOLER AIR...BUT NOT
COLDER AIR...MOVES IN BEHIND SYSTEM AND COULD SEE SOME MIX OR SNOW
AT THE TALE END OF THIS SYSTEM IN THE MOUNTAINS OF WEST VIRGINIA.

THE PATTERN WILL STAY RELATIVELY ACTIVE THROUGH THE REST OF THE
PACKAGE AS SYSTEMS MOVES THROUGH THE REGION EVERY COUPLE OF DAYS.
THE NEXT SYSTEM IS FORECAST TO MOVE THROUGH LATE FRIDAY NIGHT AND
SATURDAY.  AND THE NEXT COMING THROUGH ON MONDAY.

KEPT CLOSE TO GUID TEMPS INITIALLY AND TWEAKED GRID TEMPS REST OF
THE WAY.

HYDROLOGY...

MOST...IF NOT ALL OF THE SNOW THAT IS LEFT ON THE MOUNTAINS OF WEST
VIRGINIA WILL MELT TODAY WITH HIGH DWPTS.  AS LOW PRESSURE SPREADS
RAINFALL OVER THE REGION ON THURSDAY...ONLY AN INCH OR SO OF RAIN
COULD LEAD TO HIGH WATER DUE TO WET SOILS FROM THE SNOW MELT.

ALTHOUGH WE ARE NOT ANTICIPATING THAT MUCH RAIN WITH THIS
SYSTEM....WE WILL CONTINUE TO MONITOR THIS SITUATION CLOSELY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

AVIATION...JMV
Hazardous weather outlook, Dec 28, 3:30 AM EST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
330 AM EST WED DEC 28 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-290830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
330 AM EST WED DEC 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Dec 28, 2:20 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
220 PM EST WED DEC 28 2005

KYZ101-102-282030-
CARTER-GREENUP-
220 PM EST WED DEC 28 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 220 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 33 MILES SOUTHWEST OF OLIVE HILL...MOVING
NORTHEAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
OLIVE HILL...GRAYSON...LETITIA...GREENBO LAKE...OLDTOWN AND CARTER
CAVES STATE PARK.

STRONG WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.  FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO EXPECTED WITH
THESE STORMS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

16
Special weather statement, Dec 28, 2:20 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
220 PM EST WED DEC 28 2005

KYZ101-102-282030-
CARTER-GREENUP-
220 PM EST WED DEC 28 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR CARTER AND GREENUP COUNTIES...

AT 220 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 33 MILES SOUTHWEST OF OLIVE HILL...MOVING
NORTHEAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
OLIVE HILL...GRAYSON...LETITIA...GREENBO LAKE...OLDTOWN AND CARTER
CAVES STATE PARK.

STRONG WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.  FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO EXPECTED WITH
THESE STORMS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

16

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 3:10 PM ESTSevere Thunderstorm WarningRLXCarter28 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.